Alert archive / West Virginia / Special Weather Statements in 2018

Special Weather Statement, NWS Charleston, WV

August 21, 2018Putnam County, West Virginia

NWS Charleston, WV issued this special weather statement at Aug 21, 2018, 1:13 PM EDT for Putnam County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2018, 1:13 PM EDT (17:13 UTC)
Expired
Aug 21, 2018, 2:00 PM EDT
In force
47 min
Issued by
NWS Charleston, WV

County Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 39 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS81 KRLX 211713
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
113 PM EDT TUE AUG 21 2018

WVZ006-007-014-211800-
Mason-Cabell-Putnam-
113 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MASON...NORTHEASTERN
CABELL AND NORTHWESTERN PUTNAM COUNTIES...

At 113 PM EDT, a strong thunderstorm was located near Milton, or 13
miles east of Proctorville, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Winfield, Milton, Eleanor, Buffalo, Leon, Grimms Landing, Southside
and Fraziers Bottom.

This includes Interstate 64 in West Virginia between mile markers 26
and 27.
 
LAT...LON 3843 8216 3855 8224 3876 8193 3855 8179
TIME...MOT...LOC 1713Z 239DEG 21KT 3850 8214 

$$

26

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 21, 10:58 AM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 21, 10:58 AM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
1058 AM EDT Tue Aug 21 2018

.SYNOPSIS...
Cold front pushes through later today. Upper level trough
Wednesday. High pressure Thursday and Friday. Warm front
Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1052 AM Tuesday...

Have lowered POPs across eastern counties for this morning,
based off radar imagery and near term guidance. Also lowered
afternoon POPs by roughly 10 percent.

Ongoing morning convection along the Ohio River should continue
to push northeast through midday. This should help keep things
a bit stable for the afternoon hours. Farther south and east
across much of WV, some minor destabilization is underway which
should allow for a few strong to severe storms to develop this
afternoon...with strong wind gusts being the primary strong
storm threat.

As of 611 AM Tuesday...

Based on latest radar mosaic and model information, have decided
to bump up POPS across our western counties this morning. Have
gone with Likely POPS by 15Z and then categorical POPs by noon.
Otherwise, only tweaks made.

As of 320 AM Tuesday...
On the latest surface map. an area of low pressure was located
ovr Illinois with a warm front extending southeast across Ohio
and West Virginia to the Carolina coast. A cold front extended
south from the low across the mid-Mississippi valley into the
southern plains.

Scattered showers and storms were moving northeast across portions
of Kentucky, Ohio and Pennsylvania.

The low pressure system will move to eastern Canada by tonight. As
it does, the warm front will push north of the area by later this
morning resulting in the entire forecast area being in the warm
sector.

The cold front will then push east reaching our southeast Ohio
counties by early afternoon.  Ahead of the front, expect showers and
storms will increase in areal coverage and intensity.

SPC has our entire area in SLGT risk this afternoon and evening for
possible damaging wind gusts.  Abundant clouds and precipitation is
expected by early this afternoon and feel this should limit the
instability that is available for the storms.  Because of this, not
exactly sure about the coverage of severe storms.  But still feel
there is the possibility of a few severe storms.

With PWAT Values around 2 inches today into tonight, expect some of
the storms would produce very heavy rain and will have to watch for
the possibility of flash flooding.

The cold front is then expected to push southeast of the area late
tonight with the POPS decreasing behind this feature.

Latest temperature guidance is similar to previous forecast and see
little need to make any major changes.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
As of 240 AM Tuesday...

An upper level trough on Wednesday, could provide some lingering
showers. A high pressure system will then build in for Thursday
and Friday, providing dry and seasonably cooler air.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
As of 240 AM Tuesday...

Models showing a warm front arriving on Saturday. Behind the
front however, models diverge a bit on how much moisture remains
over the region. Therefore confidence for Sunday and Monday
becomes much lower as to whether showers and thunderstorms will
develop.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
As of 611 AM Tuesday...

Latest radar mosaic shows showers and storms were moving and
developing across southeast Ohio and northeast Kentucky as well
as the West Virginia counties closest to the Ohio River. As one
of the storms crossed over KPKB, the visibility briefly went
down to IFR. Feel other locations under the storms could also be
seeing IFR conditions. Outside of the precipitation and some
MVFR/IFR CIGS in the mountains, conditions were generally VFR.

Expect a warm front will push north of the region this morning
with a cold front approaching from the west. Showers and thunderstorms
will increase from the west this morning with the storms becoming
quite numerous by late morning.

Current thinking is that MVFR conditions will be quite prevalent
in areas of the storms with even IFR conditions in the stronger
storms.

The cold front is expected to push east across the area from late
this afternoon into tonight. Conditions should slowly improve
behind the front. However, an isolated storm or two may become
strong enough to produce strong wind gusts.

Southerly winds should become gusty from the southwest this
afternoon and then then westerly after 03Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Coverage of IFR conditions with the storms
could vary today and tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  H    H    H    H    M    M    M    M    M    M    M    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    M    M    M    M    M    M    L    H
PKB CONSISTENCY  H    H    M    M    M    M    M    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M

AFTER 12Z WEDNESDAY...
IFR in showers and thunderstorms early Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH/RPY/RQH
NEAR TERM...JSH/RQH
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...JSH
Hazardous weather outlook, Aug 21, 3:01 AM EDT, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
301 AM EDT Tue Aug 21 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-220715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
301 AM EDT Tue Aug 21 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Localized heavy rainfall from repeated showers and thunderstorms
over the same location could lead to flash flooding.

There is a small chance that stronger thunderstorms this afternoon
and evening could produce damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

SPOTTER INFORMATION STATEMENT

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 21, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
113 PM EDT TUE AUG 21 2018

WVZ006-007-014-211800-
Mason-Cabell-Putnam-
113 PM EDT TUE AUG 21 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MASON...NORTHEASTERN
CABELL AND NORTHWESTERN PUTNAM COUNTIES...

At 113 PM EDT, a strong thunderstorm was located near Milton, or 13
miles east of Proctorville, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Winfield, Milton, Eleanor, Buffalo, Leon, Grimms Landing, Southside
and Fraziers Bottom.

This includes Interstate 64 in West Virginia between mile markers 26
and 27.

LAT...LON 3843 8216 3855 8224 3876 8193 3855 8179
TIME...MOT...LOC 1713Z 239DEG 21KT 3850 8214

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:46 PM EDTSpecial Weather StatementRLXJackson44 min
Aug 21, 1:56 PM EDTSpecial Weather StatementRLXPutnam34 min
Aug 21, 3:14 PM EDTSpecial Weather StatementRLXCalhoun, Roane46 min
Aug 21, 5:24 PM EDTSpecial Weather StatementRLXCabell36 min
Aug 20, 9:48 PM EDTSpecial Weather StatementRLXMorgan57 min
Aug 20, 10:23 PM EDTSevere Thunderstorm WarningRLXAthens, Washington20 min
Aug 20, 11:57 PM EDTSpecial Weather StatementRLXMorgan33 min

Nearby

Special Weather Statements in West Virginia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.